Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 45, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at May 12, 2011, 2:33 PM CDT for Marquette County, Wisconsin. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2011, 2:33 PM CDT (19:33 UTC)
- Expired
- May 12, 2011, 2:47 PM CDT
- In force
- 14 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Marquette County, WI
The radar
The Green Bay radar (KGRB), 127 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 1:41 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 122 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 929 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
681 WUUS53 KMKX 121933 SVRMKX WIC077-122000- /O.NEW.KMKX.SV.W.0045.110512T1933Z-110512T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 233 PM CDT THU MAY 12 2011 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN MARQUETTE COUNTY IN SOUTH CENTRAL WISCONSIN... * UNTIL 300 PM CDT * AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF WESTFIELD...OR 10 MILES EAST OF FRIENDSHIP...AND MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN MARQUETTE COUNTY...INCLUDING THE FOLLOWING LOCATIONS SPRINGFIELD CORNERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4396 8945 4386 8960 4398 8960 4398 8942 TIME...MOT...LOC 1933Z 223DEG 28KT 4394 8961 WIND...HAIL 60MPH 1.50IN $$ KUHLMAN
1 follow-up statement
916 WWUS53 KMKX 121947 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 247 PM CDT THU MAY 12 2011 WIC077-121957- /O.CAN.KMKX.SV.W.0045.000000T0000Z-110512T2000Z/ MARQUETTE WI- 247 PM CDT THU MAY 12 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARQUETTE COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM CDT. LAT...LON 4396 8945 4386 8960 4398 8960 4398 8942 TIME...MOT...LOC 1947Z 225DEG 22KT 4399 8955 $$ SEARS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 5:00 AM CDT, 9 hours 33 minutes earlier.
Area forecast discussion, May 12, 5:00 AM CDT, 9 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 500 AM CDT THU MAY 12 2011 HAVE DECIDED TO CANCEL THE DENSE FOG ADVISORY. OUTFLOW FROM THE WEAK SHOWERS AND STORMS HAS DONE A GOOD JOB OF SCOURING THE LOW STUFF. WILL STILL HAVE SOME LINGERING FOG THIS MORNING...BUT THE REALLY DENSE STUFF HAS BEEN PUSHED BACK OUT TO SEA. ...PREVIOUS DISCUSSION BELOW... .TODAY AND TONIGHT...FORECAST CONFIDENCE MEDIUM. SIMILAR SETUP TO YESTERDAY. WEAK FRONTAL BOUNDARIES REMAIN OVER THE AREA. A SHORT WAVE IS AGAIN ROTATING UP INTO THE AREA THIS MORNING...LIFTING NORTH OF THE CWA AFTER 18Z. MLCAPES ON THE ORDER OF 1500 J/KG WITH DEEP LAYER SHEAR AROUND 20 KNOTS. THIS IS A WEAKER SETUP COMPARED TO YESTERDAY...BUT STILL CAN/T RULE OUT A FEW BIG HAIL STONES. WEAK FLOW AND PRECIPITABLE WATER VALUES AROUND 1.5 INCHES BRINGS THE THREAT OF LOCALIZED FLASH FLOODING. AS THE SHORT WAVE ROTATES NORTH THIS AFTERNOON...WE SHOULD SEE THINGS DIMINISH FROM SOUTH TO NORTH...THOUGH THE EXISTENCE OF CONVERGING OUTFLOW BOUNDARIES COULD BE PROBLEMATIC. THINGS SHOULD GENERALLY QUIET DOWN AGAIN TONIGHT. DENSE FOG EARLY THIS MORNING HAS BECOME DENSE ACROSS THE EAST EARLY THIS MORNING DUE TO WEAK WINDS AND A MORE MOIST BNDRY LAYER FROM YESTERDAYS RAINFALL. WILL ISSUE A DENSE FOG ADVISORY THROUGH MID MORNING. FRIDAY- CONFIDENCE...MEDIUM UPPER LOW STILL WELL TO OUR SOUTH IN MISSOURI WHILE NEW UPPER LOW WRAPS INTO MINNESOTA FROM THE NORTH. THIS LEAVES OUR AREA BETWEEN THESE TWO SYSTEMS WITH AN LARGE SCALE TROUGH AXIS STILL TO OUR WEST WITH MORE WEAK WAVES PEELING OFF THE LOW TO THE SOUTH AND HEADING NORTH INTO THE CWA. IN THE LOW LEVELS HOWEVER...THE SURFACE/850 TROUGHS WILL SHIFT TO THE SOUTHEAST WITH 850 WINDS BECOMING MORE NORTHERLY OR NORTHEAST. DEEPEST MOISTURE GRADUALLY SHIFTS AWAY. SOUNDINGS SHOW SOME LINGERING CAPE IN THE SOUTHEAST PRIOR TO THE PASSAGE OF THE LOW LEVEL BOUNDARIES...SO WILL LEAVE SOME MORNING THUNDER IN THE SOUTHEAST. 00Z ECMWF HAS COME IN QUITE WET WITH STRONG SIGNAL OF UPPER DIVERGENCE INTO THE AREA WITH QPF DRIVING MUCH FURTHER NORTH INTO THE CWA THAN THE OTHER MODELS. WILL HAVE HIGHEST POPS IN THE SOUTHERN CWA. SATURDAY- CONFIDENCE...MEDIUM UPPER LOW FROM MINNESOTA DROPS SOUTH INTO IOWA WHILE LOW TO THE SOUTH SHIFTS EAST TOWARDS KENTUCKY. LARGE CYCLONIC CIRCULATION WITH THESE TWO SYSTEMS AND EMBEDDED VORTICITY MAXIMA ROTATING THROUGH THE FLOW. BROAD SURFACE LOW PROGGD TO OUR SOUTHEAST WITH COOL NNE WINDS AND TROUGH AXIS EXTENDING NORTHWEST FROM THE LOW INTO WI. THIS WILL KEEP CLOUDY SKIES...COOLER TEMPS AND SHOWERY CONDITIONS IN PLACE. 00Z ECMWF HAS COME IN QUITE WET FRIDAY NIGHT INTO SATURDAY. SUNDAY- CONFIDENCE...LOW TO MEDIUM CONTINUED COLD AIR ADVECTION WITH 30-40 KNOT 850 WINDS FROM THE NORTHEAST. 850 TEMPS DROP TO 2-4C. 00Z ECMWF HAS COME IN MUCH QUICKER WITH MOVING PRECIP OUT OF THE AREA ASSOCIATED WITH THE TROUGH. 12Z ECMWF WAS MUCH SLOWER. WILL KEEP SHOWER CHANCES IN PLACE. MONDAY AND TUESDAY- CONFIDENCE...MEDIUM HIGH PRESSURE WILL EXERT CONTROL WITH QUITE AN EAST/WEST GRADIENT OF THE 925 TEMPERATURE PROFILE. LOOKS LIKE A CHANCE TO DRY OUT A BIT FROM PRIOR DAYS. WEDNESDAY- CONFIDENCE...LOW ECMWF AND CANADIAN BOTH SHOWING SIGNIFICANT RETROGRESSION WHILE THE GFS SHOWS HIGH PRESSURE REMAINING IN CONTROL. WITH THE FORMER SOLUTION SUGGESTING QPF BACKING UP INTO THE STATE WILL GO WITH A SLIGHT CHANCE IN THE EASTERN CWA FOR NOW. && .AVIATION...LOOK FOR AREAS OF IFR CIGS/VSBYS THROUGH ABOUT MID MORNING DUE TO HIGH MOISTURE IN THE BNDRY LAYER WITH WEAK WINDS LEADING TO LOW CIGS AND FOG. THINGS SHOULD IMPROVE AS WE HEAT UP AND ANY STORMS BRING MORE MIXING. EXPECT VFR CONDITIONS BY LATE MORNING AND THROUGH THE REMAINDER OF THE TAF FORECAST...THOUGH LOWER CONDITIONS EXPECTED IN AND NEAR ANY THUNDERSTORMS. && .MARINE...DENSE FOG IS EXPECTED OVER THE NEARSHORE WATERS TODAY INTO FRIDAY...BEFORE FRONT PUSHES THROUGH THE AREA AND WINDS SHIFT NORTHEAST. BRISK NORTHEAST WINDS OVER THE UPCOMING WEEKEND INTO EARLY NEXT WEEK WILL GENERATE HIGH WAVES OVER THE NEARSHORE WATERS. SMALL CRAFT ADVISORY CONDITIONS MAY BE MET DURING THIS TIME. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...DENSE FOG ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LMZ643>646. && SHORT/LONG TERM...COLLAR TODAY/TONIGHT/AVIATION/MARINE...DAVIS
Hazardous weather outlook, May 12, 1:49 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 149 PM CDT THU MAY 12 2011 WIZ046-047-051-052-056>060-062>072-131900- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 149 PM CDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN ARE UNDER SEVERE THUNDERSTORM WATCH UNTIL 7 PM THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND LAST INTO EARLY THIS EVENING. THIS IS A RESULT OF AN UPPER LEVEL DISTURBANCE AND WEAK SURFACE LOW MOVING THROUGH THE REGION...INTERACTING WITH A MOIST AND UNSTABLE AIR MASS. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THE STORMS. ALSO...LOCALIZED FLASH FLOODING IS POSSIBLE WITH THE EXPECTED SLOW MOVEMENT OF ANY STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON INTO THIS EVENING. LMZ643>646-131900- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 149 PM CDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A MARINE DENSE FOG ADVISORY REMAINS IN EFFECT THROUGH 7 PM CDT TODAY. AREAS OF DENSE FOG ARE EXPECTED...AND VISIBILITIES WILL BE RESTRICTED TO NEAR ZERO AT TIMES. CONDITIONS SHOULD IMPROVE BY THIS EVENING...AS THE WIND FLOW TURNS OFFSHORE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON ACROSS THE AREA...AND CONTINUE INTO EARLY THIS EVENING. THIS IS A RESULT OF AN UPPER LEVEL DISTURBANCE AND WEAK SURFACE LOW MOVING THROUGH THE REGION...INTERACTING WITH A MOIST AND UNSTABLE AIR MASS. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SMALL CRAFT ADVISORY MAY BE NEEDED SATURDAY NIGHT THROUGH MONDAY NIGHT...AS BRISK NORTHEAST WINDS DEVELOP ACROSS THE NEARSHORE WATERS. REM WWW.WEATHER.GOV/MKX
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 3:26 AM CDT | Marine Dense Fog Advisory | MKX | 30 hr | |
| May 12, 3:30 AM CDT | Dense Fog Advisory | MKX | Kenosha, Milwaukee, Ozaukee, Racine, Sheboygan | 3 hr |
| May 12, 3:35 PM CDT | Severe Thunderstorm Warning | MKX | Marquette | 40 min |
| May 12, 5:12 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Walworth | 48 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.